Iowa, 2018

Hail and Damaging Winds in Iowa, May 13 to 14, 2018

May 13 to 14, 2018 · NWS DVN · 13 events in 7 counties and zones

A nearly stationary boundary combined with heating resulting in an area of thunderstorms with several storms becoming severe. Large hail and a couple of damaging winds reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A nearly stationary boundary combined with heating resulting in an area of thunderstorms with several storms becoming severe. Large hail and a couple of damaging winds reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 13, 10:52 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, May 13, 10:52 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1152 AM CDT Sun May 13 2018

...LATE MORNING HYDROLOGY UPDATE...

.SYNOPSIS...
Issued at 255 AM CDT Sun May 13 2018

Isolated showers were ongoing late tonight mostly between highway
20 and I-80. A new cluster of elevated showers and storms has
developed on the nose of an 850mb low-level jet and on gradient
of northward WV transport over central Iowa. This cluster is not
severe, but poses a lightning, small hail, and heavy rain risk
with hourly rainfall rates peaking near 1" based on dual-pol and
MRMS radar data.

Westerly 850-300mb mean flow will take the organized showers and
storms generally along I-80 through the remainder of tonight into
early Sunday morning.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 255 AM CDT Sun May 13 2018

Today

After the early morning showers and storms fall apart, we'll be
looking at a nice day with warmer temperatures into the 60s and
70s for most areas. Chances for additional showers and storms
through the day are low.

Tonight

There is a Slight risk for severe storms over portions of east-
central Iowa and northwestern Illinois. The main threats are
damaging winds and large hail. Heavy rain rates are also
possible.

Convergence on the northern edge of an increasing low-level jet
and building instability through impressive surface-850mb water
vapor transport will lead to convective initiation after across
north-central Iowa after 9-10 PM. Deep layer shear near 40 kts and
moderate instability with MUCAPE values of 1000-2000 J/kg will
favor organized storm structures. Additionally, southerly surface
flow and rising dewpoints into the 60s means there will also be
some surface-based CAPE.

Mean layer flow and forward-propagating Corfidi vectors would
steer potential MCS to the ENE, but surface theta-e gradient has a
SE trajectory into northwestern Illinois and storm complexes tend
to follow closely to the latter. So there is uncertainty
regarding how far south the storms track tonight, but again the
Slight risk for severe storms is approximately in the counties
along and north of I-80, most likely after midnight. Uttech

.LONG TERM...(Monday through Saturday)
ISSUED AT 255 AM CDT Sun May 13 2018

An extended period of summer-like temperatures and more periods of
showers and storms are the highlights of the long-term forecast
period.

Monday: Early Monday, remnants of an overnight thunderstorm complex
are possible across northeast portions of the forecast area. Monday
afternoon and night, much of the forecast area except for the far
northern and eastern fringes is in a slight risk for severe storms.
An airmass characterized by PWAT's around 2 inches and SBCAPE around
3000 j/kg will be supportive of precip-loaded storms with a wind and
heavy rain threat. The Namnest simulated reflectivity suggests
discrete storms firing near the boundary in the late afternoon then
coalescing into a linear complex during the evening. The tornado
threat does not look very impressive right now but will need to
watch storms near the boundary closely. Wind damage and flash
flooding may be the biggest threats.

Tuesday: Scattered showers and storms are expected to linger north
of the front, but weak deep-layer shear should preclude any severe
weather. Above normal temperatures will continue with highs in the
upper 70s/low 80s.

Wednesday through Saturday: Lack of consensus among the synoptic
models leads to low forecast confidence this period. The ECMWF and
GEM are mainly dry until Saturday with the main energy well to the
south. The GFS has a more pronounced slow moving upper trough in the
region and rain chances every day but Saturday. Blended pops are
favoring the drier solutions. Warm temperatures will persist, with
highs in the upper 70s and 80s and lows in the 50s to low 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 642 AM CDT Sun May 13 2018

IFR/LIFR ceilings will improve through the morning to MVFR/IFR.
Showers and storms currently over parts of E Iowa/NW Illinois will
diminish over the next few hours. Then an upper disturbance
moving in from W Iowa may kick off a batch of showers and isolated
weak storms during the early to mid afternoon. A more substantial
round of storms is expected tonight, some of which could produce
severe weather. For now, included PROB30 groups for tonight due
to low confidence on exact placement and timing of storms. Uttech

&&

.HYDROLOGY...
Issued at 1146 AM CDT Sun May 13 2018

On the Mississippi...the crest appears to be progressing south of LD
16 IL City and through Muscatine, New Boston, Keithsburg, Gladstone,
and on the doorstep of Burlington today. New Boston looks to be
cresting out just under the Major flood stage, while Burlington is
nearing crest at a little above Major flood stage. The last site to
experience the crest still appears to be Gregory Landing on Tuesday.
Sites from the Quad Cites on north are continuing to fall, with the
next site projected to fall below flood stage being LD 11 at Dubuque
later tonight.

Concerning the tributaries...flood warnings continue for just a few
sites along portions of the lower ends of the Iowa and Wapsipinicon
Rivers, as rainfall runoff continues to route through these
tributary systems. Depending on the extent of rainfall falling on
the various tributary basins over the next several days, other sites
may experience withing bank rises or even approach flood stage. The
rivers already in flood will also have to be watched for slowed post-
crest recessions or secondary crests developing. But on the larger
watershed of the mainstem Mississippi River, the rounds of rainfall
with the passing storm occurrences over the next several days, are
still only expected to delay or slow the river level recessions
after the crests occur.   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...RP Kinney
AVIATION...Uttech
HYDROLOGY...12
Hazardous weather outlook, May 13, 2:42 AM CST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
342 AM CDT Sun May 13 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
342 AM CDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a Slight risk for severe storms
mainly in the counties along and north of I-80. The primary
threats are damaging winds and large hail. Heavy rain rates of 1
to 1.5 inch per hour are also possible with the strongest storms.
The most likely time frame for storms is between midnight and
6 AM.

Flooding will continue along the Mississippi River and portions of
the Cedar, Iowa, and Wapsipinicon Rivers.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The Storm Prediction Center has a Slight risk for severe storms
Monday and Monday night over much of the outlook area, with a
Marginal risk from Independence, to Freeport and Princeton Illinois.
The primary threats are damaging wind gusts and flash flooding.

Scattered non-severe thunderstorms are expected Tuesday. There is a
low chance of thunderstorms Wednesday through Saturday.

Flooding will continue along the Mississippi River and portions of
the Cedar, Iowa, and Wapsipinicon Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Uttech/RP Kinney

In the hours before

Local storm report, May 13, 8:12 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 AM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 W GENOA BLUFF         41.72N 92.18W
05/13/2018  E1.50 INCH       IOWA               IA   TRAINED SPOTTER

&&
Special weather statement, May 13, 12:33 PM CST, 1 hour before
Special Weather Statement
National Weather Service Quad Cities IA/IL
133 PM CDT SUN MAY 13 2018

IAC107-131915-
Keokuk-
133 PM CDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WITH HAIL AND FREQUENT LIGHTNING WILL
AFFECT KEOKUK COUNTY UNTIL 215 PM CDT

At 132 PM CDT, a strong thunderstorm was located near Oskaloosa,
moving east at 45 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Sigourney, What Cheer, Delta, Keswick, South English, Harper,
Kinross, Hayesville, Keota, Ollie, Webster, Sig-Nor Field Airport,
Lancaster, Keokuk County Expo, Lake Belva Deer Park, Yenruogis County
Park, Sigourney Iowa Airport, Talleyrand and Keokuk County
Fairgrounds.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4143 9241 4149 9195 4120 9195 4118 9241
TIME...MOT...LOC 1832Z 257DEG 39KT 4128 9252

McClure
Local storm report, May 13, 1:03 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             0.5 W SIGOURNEY         41.33N 92.22W
05/13/2018  M0.25 INCH       KEOKUK             IA   TRAINED SPOTTER

&&
Special weather statement, May 13, 1:11 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
211 PM CDT Sun May 13 2018

IAZ040-041-051-052-063-064-076-077-132115-
Buchanan-Delaware-Benton-Linn-Iowa-Johnson-Keokuk-Washington-
Including the cities of Independence, Manchester, Vinton,
Cedar Rapids, Marengo, Iowa City, Sigourney, and Washington
211 PM CDT Sun May 13 2018

...A Period of Strong Winds Expected Through 4 PM...

Strong southeast to south winds will develop on the backside of
showers and thunderstorms. These winds will gust between 35 mph
to 50 mph, and will make travel difficult for those in high
profile vehicles on east...west roadways. In addition these winds
may blow around loose outdoor objects and possibly down small
branches. Be prepared for these strong winds gusts for a time this
afternoon.
Special weather statement, May 13, 1:14 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
214 PM CDT SUN MAY 13 2018

IAC107-183-132000-
Keokuk-Washington-
214 PM CDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KEOKUK AND
WASHINGTON COUNTIES UNTIL 300 PM CDT

At 214 PM CDT, a strong thunderstorm was located near Richland, or 12
miles east of Sigourney, moving east at 45 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

This storm will be near...
  Brighton around 225 PM CDT.
  Washington around 235 PM CDT.
  Ainsworth and Crawfordsville around 245 PM CDT.

Other locations impacted by this storm include Haskins, Ollie, West
Chester, Noble, Lake Darling State Park, Washington Airport,
Lancaster, Talleyrand, Washington County Fairgrounds and Marr Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4133 9216 4141 9148 4116 9149 4116 9220
TIME...MOT...LOC 1914Z 260DEG 39KT 4127 9199

McClure

The radar

The Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 13, 1:33 PM CST
Where
Washington County, 0.52 mi E of Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.300, -91.690

A delayed report was received from the public of a small tree down.

Hail, Washington

When
May 13, 1:35 PM CST
Where
Washington County, 4.89 mi NNE of Brighton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.240, -91.770

A trained spotter reported dime to nickel sized hail.

Hail, Washington

When
May 13, 1:37 PM CST
Where
Washington County, 4.16 mi SW of Washington
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.260, -91.760

Received an amateur radio report of nickel sized hail six miles southwest of Washington on Highway 1.

Hail, Dubuque

When
May 14, 12:41 AM CST
Where
Dubuque County, Epworth
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.450, -90.930

The county emergency manager reported penny sized hail.

Hail, Johnson

When
May 14, 4:58 AM CST
Where
Johnson County, 0.52 mi W of Tiffin
Measured
0.75 in hail
Reported by
Public
Coordinates
41.700, -91.680

A public report was received of penny sized hail.

Hail, Johnson

When
May 14, 5:00 AM CST
Where
Johnson County, 1.03 mi W of Coralville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.680, -91.600

Received a report from local media of penny sized hail.

Hail, Linn

When
May 14, 6:02 AM CST
Where
Linn County, 0.51 mi W of Mt Vernon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.920, -91.430

A trained spotter reported hail up to the size of quarters.

Hail, Linn

When
May 14, 6:05 AM CST
Where
Linn County, Mt Vernon
Measured
1.75 in hail
Reported by
Public
Coordinates
41.920, -91.420

Received a public report of golf ball sized hail. The time was estimated based on radar and another nearby hail report.

Hail, Linn

When
May 14, 6:08 AM CST
Where
Linn County, 0.86 mi NE of Mt Vernon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.930, -91.410

A trained spotter reported hail up to the size of half dollars.

Hail, Jones

When
May 14, 6:21 AM CST
Where
Jones County, Morley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.000, -91.250

A trained spotter reported hail up to the size of quarters. The time was estimated by radar.

Hail, Scott

When
May 14, 2:28 PM CST
Where
Scott County, 4.13 mi W of Le Claire
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.600, -90.360

A trained spotter reported hail up to the size of nickels. The hail started as pea sized and increased to the size of nickels before it quit.

Hail, Henry

When
May 14, 7:45 PM CST to 7:50 PM CST
Where
Henry County, 3.2 mi WNW of Swedesburg
Measured
0.88 in hail
Reported by
Public
Coordinates
41.110, -91.610

A public report was received of hail up to the size of nickels that last for 5 minutes.

Thunderstorm Wind, Henry

When
May 14, 8:15 PM CST
Where
Henry County, 3.8 mi SW of Mt Union
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.030, -91.450

A trained spotter reported wind gusts 4 WSW of Mount Union of 50 up to 60 mph. Hail up to the size of pennies was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749723, 749710, 749713, 749714, 749715, 749716, 749717, 749718, 749719, 749720, 749721, 749722, 760555.